Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » First time on prednisone, got questions


05-17-2014, 04:41 PM   #1
Nomis1234
 
Join Date: May 2014
First time on prednisone, got questions

Hello.

I have recently been diagnosed with "indeterminate colitis."

I was started on a 8 week course of steroids (prednisone) two weeks ago: I took 40mg of steroids every day for about 10 days. Now I'm on 35mg a day: and I reduce the dose by 5mg every week until I eventually stop taking steroids completely.

So far, I haven't experienced any serious negative side effects; Other than having a huge appetite, which I'm not worried about right now since I lost weight and don't seem to be gaining much.

The steroids have proved to be extremely effective, since I started taking steroids, it has calmed my symptoms down immediately.

I have read up about the side effects of steroids and also been reading peoples post on this forum, it seems Moon Face is a common side effect.
To those who have been on steroids: How long were you taking them before the moon face started?
Also, judging by the dose I'm on and the length of time I will be on steroids, is moon face a side effect I am likely to experience?
Have any of you ever took a course of steroids without getting moon face?

Despite the steroids proving to be effective, I get the impression it isn't a drug that's good to be on long-term. Generally how does treatment work after people with IBD/IBS come off steroids?

All of this is very new to me, I will appreciate any help people on this website can give me.

Last edited by Nomis1234; 05-17-2014 at 05:21 PM.
05-17-2014, 05:24 PM   #2
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Usually the side-effects hit at some point during taper, or so I've found. Just watch your portions while you're on prednisone and you should be fine weight-wise, too.

Moon face may or may not happen to you. Last time I didn't get it and was at the same taper, but I know the previous time it did. So it seems to be up to how lucky/unlucky you are that time.

Prednisone is not meant to be long-term, you're right. Usually it's used to help kick someone into remission or they're put on it as they start maintenance medications like 5-ASAs, immunosuppressants or biologics. Has your doctor come up with a treatment plan yet? Do you have a GI to consult with?
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
05-17-2014, 06:26 PM   #3
DJW
Forum Monitor
 
DJW's Avatar
 
Join Date: Jul 2013
Location: Ontario

My Support Groups:
Hi nomis.I don't have anything new to add. Just want to welcome you and send you my support.
__________________
Crohn's Disease
DX 1978 (12 yrs old)
Ileostomy at 19

Visit Crohn's and Colitis Canada:
http://www.crohnsandcolitis.ca/site/...tis_Canada.htm

Living in Ontario with no drug benefits?

Trillium Drug Program:
http://www.health.gov.on.ca/en/publi..._trillium.aspx

Dave
05-23-2014, 10:40 AM   #4
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
My daughter just got her moon face back again after about 3 weeks on prednisone. It is hard for her as a teenager. She also says people all of a sudden think things are so much better because she has weight in her face & she hates having to explain that it is prednisone.

She has gotten moon face always while on prednisone, but when she tapers down to about 20 mg it drops some. Her biggest side effects are extreme moodiness (like real happy one moment, next either angry or depressed), headaches, and no sleep. Even when she takes the prednisone 1st thing in the morning she either has a hard time sleeping, or can't manage to sleep a full 8 hours & is up for a few hrs in the middle of the night.

Glad your side effects have been minimal to none. Most of the side effects come when you are on it long term, so maybe you will avoid them. They are manageable, just stink.
__________________
Mom of 16 yr. girl w/Indeter.Colitis Sep. 2012(age 11) Nov.2012 Crohn's Sep. 2014 Crohn's Colitis, UC Nov 2015, Crohn's Feb. 2016

Ileostomy surgery July 2015

Current Meds: None!
Previous Meds: Humira, Remicade, Methotrexate, Cipro, Flagyl, Zofran, Cortifoam, 5-ASA suppository, Questran, Mezavant, EEN (Peptamen Jr. 1.5) by NG tube, Antibiotic Cocktail (Vancomycin, Metronidazole & Doxycycline), Simponi, Prevacid, Imuran, prednisone
ibdsupportivmom.wordpress.com ☆
05-23-2014, 03:37 PM   #5
n_julia
 
Join Date: May 2014
Location: Dublin, Ireland
I am just 2 weeks finished my 6 week course of prednisone (starting on 60G reducing down by 5g for 6 weeks) and I did not have any side affects other than an increased appetite (its pretty big to begin with anyway!) and minor sleep disruptions. It isn't a seriously high dose so hopefully you will be okay! Good luck!
05-23-2014, 07:51 PM   #6
Alley2231
Senior Member
 
Alley2231's Avatar
 
Join Date: May 2014
Location: Troy, New York

My Support Groups:
I was on a high dose (60mg) for a while, but I also had 2 longer term hospital stays in which I was on an even higher dose of steroids via IV....the only symptom I noticed at first was insomnia. It wasn't until I was on the steriod for about a month and a half when the moon face formed, as well as facial hair and increased appetite. I've was tapering for a bit (down to 15mg right now) and this is where I've noticed the most weight gain....even tracking calories and exercising I'm maintaining at best, if not gaining. My doctor told me it doesn't matter what I do, eat or don't eat I'm going to gain weight regardless, because of the steroids. At this point I'm not tapering any lower because some symptoms have come back and my Dr wants to wait. I have noticed with the taper that I am sleeping much better and my appetite is not always there. I wish it was all the physically noticeable stuff that went away first!
05-24-2014, 05:35 AM   #7
CrystalB
 
CrystalB's Avatar
 
Join Date: May 2014
Location: Corning, New York
I had moon face in the hospital while getting prednisone by iv. Everything was swollen. As soon as they took me off the iv medication reverting started to go back to normal.
05-26-2014, 11:59 PM   #8
Jboy--
 
Jboy--'s Avatar
 
Join Date: Apr 2014
Location: Alberta
Are the side effects of Prednisone really as bad as I've heard? Or is there a way to manage them?
__________________
Jonathan
05-27-2014, 03:30 AM   #9
Daisy123
Senior Member
I find that Entocort has less side effects. Insomnia and mania were the worst side effects of prednisone for me. I did end up looking like a gerbil but that was after two years on prednisone. I am glad the steroids are working for you. In my experience eight weeks is not that long and hopefully you will evade the dreaded moon face.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » First time on prednisone, got questions
Thread Tools


All times are GMT -5. The time now is 09:13 AM.
Copyright 2006-2017 Crohnsforum.com